California, 2013

Damaging Wind in California, May 6, 2013

May 6, 2013 · NWS REV · 1 event in 1 county or zone

Low pressure off the California coast brought thunderstorms to portions of northeast California on the 6th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS REV wrote it up.

Low pressure off the California coast brought thunderstorms to portions of northeast California on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at May 6, 1:19 PM PST, 2 hours 1 minute earlier.

Area forecast discussion, May 6, 1:19 PM PST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT MON MAY 6 2013

.SYNOPSIS...

LOW PRESSURE LOCATED OFF THE CALIFORNIA COAST WILL MOVE ACROSS
SOUTHERN CALIFORNIA ON TUESDAY AND WEDNESDAY. SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THIS WEEK, WITH THE
BEST CHANCES FOR PRECIPITATION TODAY THROUGH TUESDAY. CLOUD COVER
WILL KEEP DAYTIME TEMPERATURES BELOW NORMAL THROUGH MIDWEEK,
FOLLOWED BY A WARMING TREND THROUGH NEXT WEEKEND.

&&

.SHORT TERM...

CURRENT WATER VAPOR IMAGERY DEPICTS THE CUTOFF LOW PRESSURE SYSTEM
DROPPING SOUTH ALONG THE CALIFORNIA COAST A COUPLE HUNDRED MILES
WEST OF MONTEREY. THE ASSOCIATED MOISTURE AXIS CONTINUES TO PIVOT
NORTHWARD ACROSS WESTERN NEVADA THIS AFTERNOON AS THE UPPER LOW
ELONGATES ACROSS CENTRAL CALIFORNIA. IT WAS UNDER THIS MOISTURE
AXIS THAT A PERSISTENT BAND OF PRECIPITATION DEVELOPED EARLY THIS
MORNING WHICH RESULTED IN 0.5-1.0 INCHES OF LIQUID PRECIPITATION
ACROSS ALPINE COUNTY AND THE LAKE TAHOE BASIN AND 6-9 INCHES OF
SNOW ABOVE 7500 FEET BETWEEN CARSON PASS AND ECHO SUMMIT.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE DEVELOPED
ACROSS WESTERN NEVADA AND NORTHEAST CALIFORNIA EARLY THIS
AFTERNOON. THE 19Z SPC MESOANALYSIS ANALYZED SOME WEAK INSTABILITY
ALONG THE SIERRA FRONT WITH 500 J/KG OF CAPE. THE MAIN THREAT WITH
THESE STORMS AS THEY MOVE NORTHWEST WILL BE BRIEF HEAVY RAINFALL,
GUSTY WINDS UP TO 40 MPH AND SMALL PEA SIZED HAIL.

THE 12Z NAM AND GFS CONTINUE TO BE IN GOOD AGREEMENT ON THE PATH
OF THE UPPER LOW ACROSS SOUTHERN CALIFORNIA ON TUESDAY. BOTH
MODELS DEPICT A WRAP-AROUND BAND THAT WILL IMPACT PORTIONS OF
WESTERN NEVADA AND THE SIERRA ON TUESDAY AND TUESDAY NIGHT. ONE
CONSIDERATION IS THE PREEXISTING MOISTURE AXIS AND WHETHER IT WILL
ACT AS A FOCUSING MECHANISM TO ORGANIZE ADDITIONAL SHOWERS
OVERNIGHT TONIGHT AND TOMORROW MORNING.

AS THE UPPER LOW MOVES ACROSS SOUTHERN CALIFORNIA, SNOW LEVELS
WILL LOWER TO 7000-7500 FEET ON TUESDAY FOR AREAS SOUTH OF US
HIGHWAY 50 WITH 700 MB TEMPS PROGGED TO REACH -3C. THE CURRENT
FORECAST GRIDS CONTAIN A FEW SLUSHY INCHES OF SNOW FOR ELEVATIONS
ABOVE 7500 FEET IN MONO COUNTY, HOWEVER PROLONGED SHOWERS MAY
RESULT IN SLIGHTLY HIGHER ACCUMULATIONS AS WE SAW THIS MORNING
ACROSS ALPINE AND EL DORADO COUNTIES.

THE UPPER LOW WILL FINALLY MOVE EAST INTO THE FOUR CORNERS REGION
ON WEDNESDAY. RESIDUAL MOISTURE AND A FEW DEGREES OF WARMING WILL
LIKELY RESULT IN ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS ON WEDNESDAY AFTERNOON. MYRICK

.LONG TERM...THURSDAY THROUGH MONDAY...

MADE ONLY MINOR CHANGES TO THE EXTENDED FORECAST WITH THIS
PACKAGE. DID LOWER PRECIPITATION CHANCES SATURDAY AFTERNOON ALONG
THE EASTERN SIERRA. THIS WAS BASED PRIMARILY ON THE POSITION OF
THE RIDGE AXIS DIRECTLY OVER THE EASTERN SIERRA. THERE MAY BE A
FEW BUILD-UPS, BUT THEY WILL BE CAPPED BY THE STRONGER SUBSIDING
AIR ALOFT.

OTHERWISE, MODELS CONTINUE TO BE CONSISTENT AT LEAST THROUGH EARLY
SUNDAY. RIDGING BUILDS ACROSS NORTHERN CALIFORNIA AND WESTERN
NEVADA BY MIDWEEK. RESIDUAL MOISTURE FROM THE PREVIOUS LOW WILL
BE SUFFICIENT FOR AFTERNOON THUNDERSTORMS OVER THE EASTERN SIERRA
THURSDAY AND FRIDAY. THE GFS CONTINUES TO SHOW ANOMALOUSLY HIGH
CAPE VALUES IN EXCESS OF 1000 J/KG FOR THURSDAY INDICATING AT
LEAST THE POTENTIAL FOR THUNDERSTORMS IN THE SIERRA. BY SATURDAY,
WITH THE RIDGE AXIS OVER THE SIERRA AND DRYING OF THE AIRMASS,
SHOWERS AND THUNDERSTORMS WILL BECOME UNLIKELY.

MODELS DIVERGE SUNDAY AFTERNOON INTO THE BEGINNING OF THE NEXT
WEEK. THE GFS BECOMES MORE PROGRESSIVE WITH THE RIDGE AND HAS A
STRONGER LOW MOVING ALONG THE BACKSIDE OF THE RIDGE. THE ECMWF
KEEPS THE STRONG RIDGE IN PLACE AND SHUNTS THE APPROACHING LOW
INTO THE CANADIAN ROCKIES. HAVE OPTED FOR MORE OF A BLENDED
SOLUTION AND INTRODUCED SLIGHT CHANCES OF PRECIPITATION BY
MONDAY FOR NORTHERN LASSEN, MODOC, AND VERY NORTHERN WASHOE
COUNTIES. HOWEVER, I DO NOT THINK THE RIDGE WILL BE AS QUICK TO
MOVE. THEREFORE, I DID NOT SPREAD PRECIPITATION FARTHER SOUTH THAN
THE NORTHERN ZONES.  BOYD

&&

.AVIATION...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE OVERSPREAD
WESTERN NEVADA AND THE SIERRA. THESE SHOWERS WILL CONTINUE INTO
THE EVENING HOURS. EXPECT PRECIPITATION TO SLACKEN LATE THIS
EVENING WITH A FEW LINGERING OVERNIGHT SHOWERS POSSIBLE. TOMORROW
BRINGS ANOTHER ROUND OF SCATTERED SHOWERS WITH ISOLATED
THUNDERSTORMS.

DUE TO AMOUNT OF PRECIPITATION OVER THE LAST 24 HOURS IN THE
VICINITY OF KTVL AND KTRK, EXPECT A PERIOD OF FOG/MIST EARLY
TUESDAY MORNING. SIERRA VALLEYS COULD FOG IN EVEN WITH PERSISTENT
CLOUD LAYERS AS COLD AIR FROM NEW ELEVATED SNOW SINKS INTO THE
VALLEYS.

AS TUESDAY WEARS ON, SHOWERS WILL RE-DEVELOP CAUSING INTERMITTENT
MVFR/IFR CONDITIONS POTENTIALLY FOR ALL TERMINALS. SIMILAR TO
TODAY, EXPECT MAINLY SHOWERS WITH A FEW ISOLATED THUNDERSTORMS.
TERMINALS EAST OF THE SIERRA FRONT WILL HAVE THE BEST CHANCES,
ESPECIALLY WHERE CLOUDS CLEAR DURING THE DAY ALLOWING FOR HEATING
TO DESTABILIZE THE ATMOSPHERE. CONDITIONS IMPROVE WEDNESDAY WHEN
LOW PRESSURE EXITS NEVADA INTO UTAH. AFTERNOON SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE OVER THE SIERRA FROM MID TO LATE
WEEK. BOYD

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, May 6, 5:56 AM PST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
656 AM PDT MON MAY 6 2013

CAZ070>073-NVZ001>005-071400-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
656 AM PDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS CAN BE EXPECTED AGAIN TODAY AND TONIGHT
ACROSS THE EASTERN SIERRA AND WESTERN NEVADA REGION. SNOW IS
ACCUMULATING ON THE HIGHER PASSES CROSSING THE SIERRA THIS MORNING
AND THIS WILL MAKE FOR DIFFICULT TRAVEL CONDITIONS. MOTORISTS ARE
URGED TO USE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
THURSDAY. DUE TO THE COLD AIR ALOFT...SNOW SHOWERS WILL AGAIN BE
POSSIBLE IN THE HIGHER ELEVATIONS OF THE EASTERN SIERRA TONIGHT.
HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY...BRINGING A
RETURN TO DRIER CONDITIONS AND ABOVE NORMAL TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

In the hours before

Special weather statement, May 6, 10:09 AM PST, 5 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1109 AM PDT MON MAY 6 2013

CAZ073-NVZ003-061830-
GREATER RENO-CARSON CITY-MINDEN AREA-MONO-
1109 AM PDT MON MAY 6 2013

...THUNDERSTORM TO IMPACT HIGHWAY 395 NEAR HOLBROOK JUNCTION...

AT 1100 AM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER TOPAZ LAKE...AND MOVING
NORTHWEST AT 15 MPH.

FREQUENT LIGHTNING...MODERATE RAIN...SMALL PEA SIZE HAIL...AND GUSTY
WINDS TO 40 MPH...WILL OCCUR WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...HOLBROOK JUNCTION...TOPAZ LAKE...AND
  TOPAZ LAKE CAMPGROUND.

* THIS STORM WILL IMPACT HIGHWAY 395 IN SOUTHERN DOUGLAS COUNTY.

IF ON OR NEAR A LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM.
STRONG WIND GUSTS AND LIGHTNING POSE AN IMMEDIATE DANGER TO BOATERS.

&&

LAT...LON 3886 11956 3869 11937 3859 11949 3866 11961
      3871 11958 3877 11967
TIME...MOT...LOC 1807Z 128DEG 12KT 3870 11953

BOYD

The radar

The Reno radar (KRGX), 178 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lassen

When
May 6, 3:20 PM PST
Where
Lassen County, 10.73 mi ENE of Hayden Hill
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.052, -120.686

Wind gust measured at the Ash Valley RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2013Every state in 2013This day in weather historyWarnings in California, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455243.